E-ISSN 2231-3206 | ISSN 2320-4672
 

Original Research 


Dengue-like fever and risk of hepatic injury following paracetamol overuse

Bikash Gairola, Bijay Kumar, Dharmender Gupta.

Abstract
Background: Dengue is one of the most feared seasonal diseases in India. The most significant symptoms associated with it are severe myalgia, headache, and fever. Since the disease carries a significant risk of bleeding, the drug of choice to combat these in-tolerable symptoms is paracetamol only, which frequently has to be used at supra therapeutic doses.

Aims and Objectives: This study aims to evaluate the risk of hepatic injury following paracetamol over use in case of dengue-like fever.

Materials and Methods: In this retrospective observational study, patient who required at least 4 g/day of paracetamol and whose medical records of 1 year were available following this disease were included in this study.

Results: We would procure complete record of 33 patients who had received maximum or supratherapeutic dose of paracetamol. Mean alanine transferase was 50 after 12 h of therapy which rose to more than 1500 on day 3, started declining on day 7, and subsided by day 21. However, this did not correspond to ultrasonography finding where residual hepatic pathology was detected in 18% of cases.

Conclusion: We suggest addition of hepatic protective agents such as methionine/N-acetylcysteine/others to be included during the initial phase of therapy with paracetamol in these cases. Supratherapeutic dose of paracetamol in variably produces hepatic injury, most of them benign but in significant number of cases, it leaves behind residual scarring.

Key words: Dengue; Paracetamol; Hepatotoxicity


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Bikash Gairola
Articles by Bijay Kumar
Articles by Dharmender Gupta
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Gairola B, Kumar B, Gupta D. Dengue-like fever and risk of hepatic injury following paracetamol overuse. Natl J Physiol Pharm Pharmacol. 2021; 11(6): 654-656. doi:10.5455/njppp.2021.11.04121202123042021


Web Style

Gairola B, Kumar B, Gupta D. Dengue-like fever and risk of hepatic injury following paracetamol overuse. http://www.njppp.com/?mno=74863 [Access: October 01, 2021]. doi:10.5455/njppp.2021.11.04121202123042021


AMA (American Medical Association) Style

Gairola B, Kumar B, Gupta D. Dengue-like fever and risk of hepatic injury following paracetamol overuse. Natl J Physiol Pharm Pharmacol. 2021; 11(6): 654-656. doi:10.5455/njppp.2021.11.04121202123042021



Vancouver/ICMJE Style

Gairola B, Kumar B, Gupta D. Dengue-like fever and risk of hepatic injury following paracetamol overuse. Natl J Physiol Pharm Pharmacol. (2021), [cited October 01, 2021]; 11(6): 654-656. doi:10.5455/njppp.2021.11.04121202123042021



Harvard Style

Gairola, B., Kumar, . B. & Gupta, . D. (2021) Dengue-like fever and risk of hepatic injury following paracetamol overuse. Natl J Physiol Pharm Pharmacol, 11 (6), 654-656. doi:10.5455/njppp.2021.11.04121202123042021



Turabian Style

Gairola, Bikash, Bijay Kumar, and Dharmender Gupta. 2021. Dengue-like fever and risk of hepatic injury following paracetamol overuse. National Journal of Physiology, Pharmacy and Pharmacology, 11 (6), 654-656. doi:10.5455/njppp.2021.11.04121202123042021



Chicago Style

Gairola, Bikash, Bijay Kumar, and Dharmender Gupta. "Dengue-like fever and risk of hepatic injury following paracetamol overuse." National Journal of Physiology, Pharmacy and Pharmacology 11 (2021), 654-656. doi:10.5455/njppp.2021.11.04121202123042021



MLA (The Modern Language Association) Style

Gairola, Bikash, Bijay Kumar, and Dharmender Gupta. "Dengue-like fever and risk of hepatic injury following paracetamol overuse." National Journal of Physiology, Pharmacy and Pharmacology 11.6 (2021), 654-656. Print. doi:10.5455/njppp.2021.11.04121202123042021



APA (American Psychological Association) Style

Gairola, B., Kumar, . B. & Gupta, . D. (2021) Dengue-like fever and risk of hepatic injury following paracetamol overuse. National Journal of Physiology, Pharmacy and Pharmacology, 11 (6), 654-656. doi:10.5455/njppp.2021.11.04121202123042021